Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Remote Access
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

A canonical trace class approximant


Authors: D. A. Legg and J. D. Ward
Journal: Proc. Amer. Math. Soc. 93 (1985), 653-656
MSC: Primary 47B10; Secondary 47A30
MathSciNet review: 776197
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ H$ be a finite-dimensional Hilbert space, $ B\left( H \right)$ the space of bounded linear operators on $ H$, and $ C$ a convex subset of $ B\left( H \right)$. If $ A$ is a fixed operator in $ B\left( H \right)$, then $ A$ has a unique best approximant from $ C$ in the $ {C_P}$ norm for $ 1 < p < \infty $. However, in the $ {C_1}$ (trace) norm, $ A$ may have many best approximants from $ C$. In this paper, it is shown that the best $ {C_p}$ approximants to $ A$ converge to a select trace class approximant $ {A_1}$ as $ p \to 1$. Furthermore, $ {A_1}$ is the unique trace class approximant minimizing $ \sum\nolimits_{i = 1}^n {{S_i}\left( {A - B} \right)\operatorname{ln }{S_i}\left( {A - B} \right)} $ over all trace class approximants $ B$. The numbers $ {S_i}\left( T \right)$ are the eigenvalues of the positive part $ \left\vert T \right\vert$ of $ T$.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 47B10, 47A30

Retrieve articles in all journals with MSC: 47B10, 47A30


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9939-1985-0776197-2
PII: S 0002-9939(1985)0776197-2
Article copyright: © Copyright 1985 American Mathematical Society